Evaluating the Negative Symptoms of Schizophrenia in Clinical Trials: A Public Meeting

Friday, August 16, 2024, 9 a.m. to 4 p.m. (EDT)

Agenda

9 am Welcome (5 min)

Teresa Buracchio, MD

Director, Office of Neuroscience (ON), Office of New Drugs (OND), Center for Drug Evaluation and Research (CDER), U.S. Food and Drug Administration (FDA)

9:05 am Introduction: (20 min)

Topics:

- Description of negative symptoms
- Historical context
- Terms and definitions
- What do we already agree on?

Bernard Fischer, MD

Deputy Director, Division of Psychiatry (DP), ON, OND, CDER, FDA

9:25 am Opening Remarks: Lived Experience (15 min)

Topics:

- How negative symptoms impact people
- What's important to target?

Brandon Staglin, MSHA

President, One Mind (<u>OneMind.org</u>)
Rutherford, CA

9:40 am

Session 1: Brain Circuits and Relationship to Cognition (30 min)

This session will be a brief overview of the current science on neurotransmitter systems and brain circuits related to negative symptoms and overlap with cognition

Moderator:

Roberta Rasetti, MD, PhD

Clinical Reviewer, DP, ON, OND, CDER, FDA

Speaker: (20 minutes)
Sophia Vinogradov, MD

Head, Department of Psychiatry & Behavioral Science Donald W. Hastings Endowed Chair in Psychiatry University of Minnesota Medical School

Minneapolis, MN

Q&A: 10 minutes

10:10 am **10-minute Break**

10:20 am Session 2: Study Design (80 min)

This session will focus on challenges in designing studies to assess effectiveness for negative symptoms.

Topics:

- Designing studies of drugs to be administered adjunctive to antipsychotics
- Designing studies of drugs to be administered as monotherapy
- Identifying appropriate participants
- **Duration of studies**

Moderator:

Rachael Blackman, MD, PhD

Clinical Reviewer, DP, ON, OND, CDER, FDA

Speaker One: Considerations for drugs designed to be adjunctive to antipsychotics (20 minutes)

Christoph Correll, MD

Professor of Psychiatry and Molecular Medicine The Donald and Barbara Zucker School of Medicine at Hofstra/Northwell Hempstead, NY USA Investigator, Center for Psychiatric Neuroscience Feinstein Institute for Medical Research

Manhasset, NY, USA

Speaker Two: Considerations for drugs designed to be monotherapy (20 minutes) Stephen Brannan, MD

Chief Medical Officer, Karuna Therapeutics Boston, MA

Respondents: (40 minutes)

- Tiffany R. Farchione, MD
 - Director, DP, ON, OND, CDER, FDA
- Peiling Yang, PhD

Office of Biostatistics, CDER, FDA

• Robert W. Buchanan, MD

Professor, Department of Psychiatry University of Maryland School of Medicine Maryland Psychiatric Research Center Baltimore, MD

Michael Sand, PhD

CEO, S2 Consulting, LLC Danbury, CT

Richard S.E. Keefe, PhD

Professor Emeritus in Psychiatry and Behavioral Sciences
Faculty Network Member of the Duke Institute for Brain Sciences
Behavioral Medicine & Neurosciences Division
Duke University School of Medicine
Durham, NC

• Nina R. Schooler, PhD

Professor of Psychiatry and Behavioral Sciences State University of New York Downstate Health Sciences University Brooklyn NY

11:40 am Lunch (60 min)

12:40 pm Session 3: Outcomes Part 1, Meaningfulness (70 min)

This session will focus on the cultural considerations of assessing negative symptoms and how to establish a clinically meaningful change.

Topics:

- Cultural differences in assessing negative symptoms—what should we do?
- Determining a clinically meaningful difference: Do we need co-primary endpoints?
 Are clinical rating scales enough?

Moderator:

Michelle Campbell, PhD

Associate Director of Stakeholder Engagement, ON, OND, CDER, FDA

Speaker One: Cultural considerations when rating negative symptoms (20 minutes) **Eric Jarvis, MD**

Associate Professor of Psychiatry

McGill University

Director of the Cultural Consultation Service, the First Episode Psychosis Program, and the Culture and Psychosis Working Group at the Jewish General Hospital Montreal, Quebec, Canada

Speaker Two: Determining a meaningful change (20 minutes) **Laura Swett, PhD**

Reviewer, Division of Clinical Outcome Assessment, CDER, FDA

Respondents: (30 minutes)

Matthew Racher, MSW, CRPS

Certified Peer Specialist

Miami, FL

Deanna L. Kelly, PharmD, BCPP

Dr. William and Carol Carpenter Professor of Psychiatry for Mental Illness Research MPower Professor of Psychiatry, University of Maryland Strategic Partnership: MPowering the State

Acting Director, Maryland Psychiatric Research Center Chief, Treatment Research Program University of Maryland School of Medicine Baltimore, MD

Mark G. Opler, PhD, MPH

Chief Research Officer Clinical Research Solutions WCG, Inc. New York, NY

• Bonnie Kaiser, PhD, MPH (virtual)

Associate Professor, jointly appointed in the Department of Anthropology and the Global Health Program, University of California San Diego San Diego, CA

1:50 pm 10-minute Break

2:00 pm Session 4: Outcomes Part 2, Scales and Other Measures (90 min)

This session will focus on issues related to clinical outcome measures for the negative symptoms of schizophrenia.

Topics:

- Review of clinical assessments, including new rating scales
- What is the best scale to use in a clinical trial (e.g., sensitivity to change)?
- Measuring change beyond clinical ratings (e.g., digital phenotyping)

Moderator:

Heidi Wehring, PharmD, BCPP

Clinical Reviewer, DP, ON, OND, CDER, FDA

Speaker One: Brief review of clinical rating scales and new initiatives for rating negative symptoms (including the Clinical Assessment Interview for Negative Symptoms, CAINS; 20 minutes)

Jack J. Blanchard, PhD

Associate Provost for Enterprise Resource Planning and Professor Department of Psychology University of Maryland College Park, MD

Speaker Two: New initiatives for assessing negative symptoms (including the Brief Negative Symptom Scale, BNSS, and digital phentotyping; 30 minutes)

Gregory P. Strauss, PhD

Associate Professor

Director: Clinical Affective Neuroscience Laboratory Director: Georgia Psychiatric Risk Evaluation Program Department of Psychology University of Georgia Athens, GA

Respondents: (40 minutes)

David Reasner, PhD

Director, Division of Clinical Outcome Assessment, CDER, FDA

Anthony O. Ahmed, PhD, HSP

Associate Professor of Psychology in Clinical Psychiatry

Vice Chair for Psychology, Department of Psychiatry

Attending Psychologist, Psychotic Disorders Program

New York-Presbyterian/Westchester

Weill Cornell Medicine

White Plains, NY

Stephen R. Marder, MD

Professor, Department of Psychiatry and Biobehavioral Sciences

David Geffen School of Medicine, University of California Los Angeles

Los Angeles, CA

• Brian Kirkpatrick, MD

Professor, Psychiatric Research Institute

University of Arkansas for Medical Sciences

Little Rock, AR

• William P. Horan, PhD

Executive Director of Clinical Development at Bristol Myers Squibb Washington, DC and Los Angeles, CA

3:30 pm Wrap-up

Summary:

Bernard Fischer, MD

Deputy Director, DP, ON, OND, CDER, FDA

4 pm Adjourn